Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

August 23, 2012DeKalb County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 23, 2012, 7:34 PM EDT for DeKalb County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2012, 7:34 PM EDT (23:34 UTC)
Expired
Aug 23, 2012, 8:00 PM EDT
In force
26 min
Issued by
NWS Atlanta, GA

County DeKalb County, GA

The radar

The Atlanta radar (KFFC), 67 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.6 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1256 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

390 
WWUS82 KFFC 232334
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
734 PM EDT THU AUG 23 2012

GAZ034-045-240000-
734 PM EDT THU AUG 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN DEKALB AND GWINNETT
COUNTIES UNTIL 800 PM EDT...

AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STRONG THUNDERSTORM OVER TUCKER...MOVING SOUTHEAST AT 10 MPH. WIND 
GUSTS TO NEAR 35 MPH ARE ALSO POSSIBLE.

RAINFALL AMOUNTS BETWEEN ONE TO TWO INCHES CAN BE EXPECTED ACROSS 
DEKALB AND GWINNETT COUNTIES...INCLUDING AREAS AROUND 
NORCROSS...MECHANICSVILLE...BERKELEY LAKE...LA 
VISTA...BROOKHAVEN...DRUID HILLS...DORAVILLE...CHAMBLEE...PLEASANT 
HILL...TUCKER...DECATUR...LILBURN...SCOTTDALE...CLARKSTON AND 
AVONDALE ESTATES. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL 
WILL REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO 
LIKELY.

&&

LAT...LON 3385 8396 3369 8423 3382 8435 3389 8435
      3399 8421 3399 8419
TIME...MOT...LOC 2334Z 313DEG 7KT 3386 8423

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 23, 7:14 PM EDT, 20 minutes earlier.

Area forecast discussion, Aug 23, 7:14 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
714 PM EDT THU AUG 23 2012

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
/ISSUED AT 322 PM EDT THU AUG 23 2012/
THE UPPER LEVEL AND SURFACE TROUGH THAT HAS PERSISTED OVER THE
SOUTHEAST THE PAST SEVERAL DAYS WILL SHIFT A BIT TO THE EAST THROUGH
THE SHORT TERM.  THE SHORT TERM MODELS ARE IN GOOD AGREEMENT...AND
CONTINUE TO SHOW ENOUGH MOISTURE OVER THE AREA FOR ISOLATED TO
SCATTERED CONVECTION EACH AFTERNOON.  IN THE VERY SHORT TERM...
THROUGH THIS EVENING ISOLATED SHOWERS HAVE DEVELOPED ALONG AND EAST
OF A CARROLLTON TO HELEN LINE...MOVING TO THE SOUTHWEST.  ANTICIPATE
THIS TREND WILL CONTINUE WITH CELLS DIMINISHING BETWEEN 7-9PM WITH
THE LOSS OF HEATING.  ISOLATED STORMS MAY PROVIDE LOCALLY HEAVY
RAINFALL AND BRIEF WIND GUST TO 35-40MPH.  WITH SIMILAR CONDITIONS
OVER THE AREA FRIDAY AND SATURDAY HAVE TWEAKED POPS AND WEATHER
TOWARD PERSISTENCE.  GUIDANCE TEMPERATURES ARE IN GOOD AGREEMENT AND
AGAIN WILL NOT STRAY TOO FAR.

ATWELL

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
/ISSUED AT 322 PM EDT THU AUG 23 2012/
BIG FORECAST STORY THROUGH THE LONG TERM REMAINS TS ISSAC AS IT
MOVES INTO THE GULF OF MEXICO THROUGH THE WEEKEND. TO SEE THE LATEST
OFFICIAL TS ISSAC TRACK FORECAST...PLEASE VISIT NHC.NOAA.GOV.

HIGH PRESSURE RIDGE OVER THE CENTRAL U.S. EXTENDS INTO THE GULF OF
MEXICO THROUGH THE WEEKEND. ISSAC IS EXPECTED TO APPROACH A WEAKNESS
IN THIS RIDGE AS IT MOVES INTO THE GULF OF MEXICO BY LATE WEEKEND.
EXTENDED MODELS HAVE COME INTO BETTER AGREEMENT WITH POSITION OF
ISSAC ENTERING THE NORTHERN GULF OF MEXICO BY TUESDAY MORNING. FOR
NOW...HAVE MADE ADJUSTMENTS TO THE WIND...POP...AND RELATED FIELDS
TO ACCOUNT FOR THE CHANGE IN NHC TRACK FOR THE STORM...AND FOR
CONSISTENCY WITH OUR NEIGHBORS WHO HAVE ALSO MADE SOME CHANGES.

BEYOND THE NHC TRACK PERIOD...MODELS HAVING A LITTLE MORE DIFFICULTY
WITH PROGRESSION OF THE SYSTEM INLAND. ECMWF WANTS TO MOVE THE
SYSTEM NORTHWARD AROUND AREA OF HIGH PRESSURE TO THE EAST OVER THE
MID ATLANTIC STATES. THE GFS KEEPS THE RIDGE MORE WESTWARD INTO THE
OHIO VALLEY...PREVENTING ISSAC FROM MAKING MUCH FORWARD PROGRESSION.
THE GFS SOLUTION WOULD KEEP ISSAC OVER OR NEARBY THE CWA THROUGH
LATE THURSDAY.

DUE TO THE UNCERTAINTY WITH THE LATE PERIOD FORECAST...HAVE MADE
ONLY MINOR ADJUSTMENTS TO POPS...KEEPING GOOD CHANCE POPS OVER THE
AREA THROUGH THURSDAY. HAVE ALSO MADE SOME VERY MINOR TWEAKS TO
TEMPERATURES THROUGH THE PERIOD BASED ON NEW RUN VALUES. PREVIOUS
FORECAST DISCUSSION INCLUDED BELOW...

31

&&

.AVIATION...
00Z UPDATE...
RADAR SHOWS ISOLATED SHOWERS STILL DEVELOPING AROUND ALL THE
AIRPORTS TO INCLUDE ATL. WILL CONTINUE TO SHOW AT LEAST VCSH AT ALL
TAF SITES UNTIL 02Z THIS EVENING... AND MAY HAVE TO QUICKLY AMD WITH
A TEMPO IF NECESSARY. OTHERWISE... VFR CONDITIONS WILL PREVAIL
OUTSIDE OF CONVECTION... WITH WINDS MAINLY FROM THE EAST AT 3-9KTS.

//ATL CONFIDENCE...00Z UPDATE...
MEDIUM TO HIGH CONFIDENCE ON ALL ELEMENTS.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          65  88  65  87 /  20  20   5  20
ATLANTA         69  87  68  85 /  10  10   5  20
BLAIRSVILLE     62  83  60  80 /  10  20   5  20
CARTERSVILLE    63  89  62  87 /   5  10   5  20
COLUMBUS        69  89  68  89 /   5  10   0  20
GAINESVILLE     67  85  66  84 /  10  20   5  20
MACON           67  89  66  89 /  20  20   5  20
ROME            62  90  63  90 /   5  10   5  20
PEACHTREE CITY  63  87  62  86 /  10  10   5  20
VIDALIA         69  88  69  87 /  20  20   5  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ATWELL/39
LONG TERM....31
AVIATION...39
Hazardous weather outlook, Aug 23, 12:27 PM EDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1227 PM EDT THU AUG 23 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241630-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1227 PM EDT THU AUG 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS ACROSS CENTRAL GEORGIA AND ISOLATED
THUNDERSTORMS ACROSS NORTHEAST GEORGIA POSSIBLE THIS AFTERNOON
AND EVENING.

.SYNOPSIS...
A BOUNDARY WILL MEANDER AROUND CENTRAL GEORGIA TODAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE GUSTY WINDS...HEAVY RAIN...AND
OCCASIONAL LIGHTNING MAINLY ALONG AND EAST OF A LINE FROM COLUMBUS
ATLANTA TO BLAIRSVILLE.

.DISCUSSION...
MOISTURE ACROSS THE AREA WILL ONCE AGAIN ALLOW FOR ISOLATED TO
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING MAINLY ACROSS
CENTRAL AND NORTHEAST GEORGIA. WITH A BOUNDARY MEANDERING ACROSS
CENTRAL GEORGIA...THE BEST CHANCE FOR THUNDERSTORMS WILL BE ACROSS
THAT AREA. INSTABILITY IS ON THE LOWER SIDE FOR SUMMER WITH CAPE
VALUES FORECAST TO BE AROUND 1000 J/KG THIS AFTERNOON. SEVERE
STORMS ARE NOT FORECAST AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH MONDAY. THE
CHANCE OF THUNDERSTORMS INCREASES FOR TUESDAY AND WEDNESDAY TO THE
CHANCE RANGE AS THE IMPACTS FROM ISAAC MAY REACH THE AREA.
ALTHOUGH THERE IS STILL UNCERTAINTY IN THE FORECAST...THE CURRENT
FORECAST TRACK WOULD BRING THE CHANCE OF FLOODING AND GUSTY WINDS
TO THE AREA. THOSE IN NORTH AND CENTRAL GEORGIA NEED TO CONTINUE TO
CLOSELY MONITOR THE FORECAST FOR ISAAC.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 23, 1:47 PM EDT, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
147 PM EDT THU AUG 23 2012

GAZ110-111-231815-
147 PM EDT THU AUG 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WHEELER AND TELFAIR
COUNTIES UNTIL 215 PM EDT...

AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LUMBER CITY...MOVING SOUTHWEST AT 15 MPH.
WIND GUSTS TO NEAR 35 MPH ARE ALSO POSSIBLE.

RAINFALL AMOUNTS BETWEEN ONE TO TWO INCHES CAN BE EXPECTED ACROSS
WHEELER AND TELFAIR COUNTIES...INCLUDING AREAS AROUND SPRING
HILL...TOWNS...LUMBER CITY...HORSE CREEK WMA...WORKMORE AND
JACKSONVILLE. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL
REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

&&

LAT...LON 3178 8303 3179 8306 3187 8316 3207 8272
      3194 8258 3192 8261 3192 8267 3185 8275
      3185 8277 3183 8279 3178 8286 3178 8289
TIME...MOT...LOC 1747Z 053DEG 11KT 3191 8274
Special weather statement, Aug 23, 5:09 PM EDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
509 PM EDT THU AUG 23 2012

GAZ055-057-232145-
509 PM EDT THU AUG 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN HENRY AND CLAYTON
COUNTIES UNTIL 545 PM EDT...

AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HIDDEN VALLEY PARK...MOVING WEST AT 5 MPH.
WIND GUSTS TO 35 MPH ARE ALSO POSSIBLE.

RAINFALL AMOUNTS BETWEEN ONE TO TWO INCHES CAN BE EXPECTED ACROSS
HENRY AND CLAYTON COUNTIES...INCLUDING AREAS AROUND HIDDEN VALLEY
PARK...KELLEYTOWN...FLIPPEN...EAGLES
LANDING...STOCKBRIDGE...REX...FORT GILLEM...ELLENWOOD...LAKE
CITY...MORROW...LAKE SPIVEY...BONANZA...IRONDALE...JONESBORO AND
RIVERDALE. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL
REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

&&

LAT...LON 3365 8427 3365 8424 3363 8424 3365 8422
      3365 8419 3356 8413 3357 8411 3355 8408
      3351 8407 3343 8436 3362 8443
TIME...MOT...LOC 2109Z 075DEG 5KT 3357 8420
Special weather statement, Aug 23, 5:56 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
556 PM EDT THU AUG 23 2012

GAZ074-076-085-097-232230-
556 PM EDT THU AUG 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WASHINGTON...
LAURENS...JOHNSON AND JEFFERSON COUNTIES UNTIL 630 PM EDT...

AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM STELLAVILLE TO HARLOW...MOVING SOUTHWEST
AT 5 MPH. WIND GUSTS TO NEAR 35 MPH ARE ALSO POSSIBLE.

RAINFALL AMOUNTS BETWEEN ONE TO TWO INCHES CAN BE EXPECTED ACROSS
WASHINGTON...LAURENS...JOHNSON AND JEFFERSON COUNTIES...INCLUDING
AREAS AROUND LOVETT...HARLOW...BREWTON...EAST DUBLIN...DUBLIN...NEW
HOME...SPANN...DONOVAN...WRIGHTSVILLE...MOXLEY...BARTOW...LOUISVILLE.
..PRINGLE...RENTZ AND MATTHEWS. DRIVERS SHOULD USE CAUTION AS
INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON
ROADWAYS IS ALSO LIKELY.

&&

LAT...LON 3305 8228 3231 8290 3248 8315 3322 8243
      3324 8223
TIME...MOT...LOC 2155Z 082DEG 4KT 3317 8230 3279 8272
          3249 8300
Special weather statement, Aug 23, 7:34 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
734 PM EDT THU AUG 23 2012

GAZ034-045-240000-
734 PM EDT THU AUG 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN DEKALB AND GWINNETT
COUNTIES UNTIL 800 PM EDT...

AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TUCKER...MOVING SOUTHEAST AT 10 MPH. WIND
GUSTS TO NEAR 35 MPH ARE ALSO POSSIBLE.

RAINFALL AMOUNTS BETWEEN ONE TO TWO INCHES CAN BE EXPECTED ACROSS
DEKALB AND GWINNETT COUNTIES...INCLUDING AREAS AROUND
NORCROSS...MECHANICSVILLE...BERKELEY LAKE...LA
VISTA...BROOKHAVEN...DRUID HILLS...DORAVILLE...CHAMBLEE...PLEASANT
HILL...TUCKER...DECATUR...LILBURN...SCOTTDALE...CLARKSTON AND
AVONDALE ESTATES. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL
WILL REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO
LIKELY.

&&

LAT...LON 3385 8396 3369 8423 3382 8435 3389 8435
      3399 8421 3399 8419
TIME...MOT...LOC 2334Z 313DEG 7KT 3386 8423

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 1:47 PM EDTSpecial Weather StatementFFCTelfair28 min
Aug 23, 5:09 PM EDTSpecial Weather StatementFFCHenry36 min
Aug 23, 5:56 PM EDTSpecial Weather StatementFFCJefferson, Johnson, Laurens34 min
Aug 23, 7:57 PM EDTSpecial Weather StatementFFCDeKalb, Fulton33 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.